Step 2: Check for Signs

Signs of OVERDOSE, which often results in death if not treated, include:

 

  • Extreme sleepiness inability to awaken verbally or upon sternal rub

  • Breathing problems can range from slow to shallow breathing in a patient that cannot be awakened

  • Fingernails or lips turning blue/purple

  • Extremely small “pinpoint” pupils

  • Slow heartbeat and/or low blood pressure

 

 

Signs of OVERMEDICATION, which may progress to overdose, include:

 

  • Unusual sleepiness, drowsiness, or difficulty staying awake despite loud verbal stimulus or vigorous sternal rub

  • Mental confusion, slurred speech, intoxicated behavior

  • Slow or shallow breathing

  • Extremely small “pinpoint” pupils; although normal size pupils do not exclude opioid overdose

  • Slow heartbeat, low blood pressure

  • Difficulty waking the person from sleep 

 

Because opioids depress respiratory function and breathing, one telltale sign of a person in a critical medical state is the “death rattle.” If a person emits a “death rattle” — an exhaled breath with a very distinct, labored sound coming from the throat — emergency resuscitation will be necessary immediately, as it almost always is a sign that the individual is near death.

To play, press and hold the enter key. To stop, release the enter key.

press to zoom
press to zoom
press to zoom
press to zoom
press to zoom
press to zoom